Our website uses cookies to bring you an easy and personalised browsing experience. By continuing, you consent to our cookie policy on this device. For more info, please see our Privacy Statement

Urinary problems after radiation therapy (radiotherapy)

Many men that’ve had radiotherapy experience some level of urinary problems. The challenges will be different for each man, but most issues are treatable and can improve over time.

After radiation therapy (radiotherapy), it’s totally normal to experience some changes.

You might notice:

  • urinary urgency — the sudden need to urinate (wee) and find a toilet or bathroom quickly

  • urinary frequency — the need to wee more often

  • needing to go to the bathroom several times a night

  • pain/burning sensations when you wee — usually together with difficulties getting your flow started

  • difficulty urinating

  • blood in your urine

  • urinary incontinence — when you can’t control your urine, or have leaking/dribbling

If you do experience any of these problems, tell your doctor or nurse so they can help figure out why it's happening and how to help.

Why does radiation therapy
cause urinary problems?

During radiation therapy, the lining of your bladder and the urethra (the tube that men urinate and ejaculate through) can be irritated, which can cause some urinary problems. This is known as radiation cystitis. Radiation therapy also causes your prostate to swell, which can make it difficult to urinate (wee). It can be harder to start, it may burn a little, or you may not feel like you’re emptying your bladder.

1 out of 3 men

About 1 out of 3 men report experiencing some kind of urinary bother during radiation therapy. Most often, these bothers are short term and will resolve over time.

1 out of 5 men

About 1 out of 5 men experience urinary obstruction symptoms, which is slow or difficult urination.

You may also notice that with age, and especially if you’ve had radiation therapy, the urge to urinate (wee) can get worse and sometimes lead to leakage (called ‘urge incontinence’).

If you’ve only had radiation therapy, it’s very unlikely that you’ll totally lose urine control when you cough, laugh or lift something heavy (called ‘stress incontinence’).

Keep your doctor informed about issues you’re experiencing as they will be able to suggest treatment options appropriate for you. If these issues continue long term, make sure your doctor, nurse or care team knows - they’ve seen it all, and will have support for you.

How long
do they last?

These symptoms usually start shortly after your first treatment (within a few days to a couple of weeks), and will start to improve after your final treatment ends. This is different from man to man though. For some men, urinary problems can last for several months and in others, they may never go away.

For a few men, urinary incontinence (loss of urine control, leaking or dribbling) can appear for the first time months or years after treatment ends. If this happens, there is support for you — speak to your doctor or incontinence nurse to get help specifically for your situation.

There are several things you can do to help reclaim control of your flow.
Learn how here

What's next?

Now that you've read up on Urinary problems after radiation therapy (radiotherapy), here are some related articles to explore as you continue to build your knowledge and understanding of this topic.
Movember True North Home
Stay Informed

As we launch new features and updates, we'd like to share the news with you first.

Select location
We're currently available in 5 countries.
© 2021 Movember Foundation. All rights reserved.
Movember Foundation is a registered charity in Australia ABN 48894537905.
Movember True North HomeMovember Funded Project homepage opens in a new window
The Distinguished Gentleman's Ride homepage opens in a new window
True North acknowledges the Traditional Custodians of the land and waters of Australia, and pay respect to all Elders - past, present and emerging.